Journal of Applied Probability

On Rice's formula for stationary multivariate piecewise smooth processes

K. Borovkov and G. Last

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Let X = {Xt: t ≥ 0} be a stationary piecewise continuous Rd-valued process that moves between jumps along the integral curves of a given continuous vector field, and let SRd be a smooth surface. The aim of this paper is to derive a multivariate version of Rice's formula, relating the intensity of the point process of (localized) continuous crossings of S by X to the distribution of X0. Our result is illustrated by examples relating to queueing networks and stress release network models.

Article information

Source
J. Appl. Probab. Volume 49, Number 2 (2012), 351-363.

Dates
First available in Project Euclid: 16 June 2012

Permanent link to this document
http://projecteuclid.org/euclid.jap/1339878791

Digital Object Identifier
doi:10.1239/jap/1339878791

Zentralblatt MATH identifier
06053716

Mathematical Reviews number (MathSciNet)
MR2977800

Subjects
Primary: 60J75: Jump processes
Secondary: 60G55: Point processes

Keywords
Level crossing Rice's formula stationarity Palm probability piecewise-deterministic process stochastic network

Citation

Borovkov, K.; Last, G. On Rice's formula for stationary multivariate piecewise smooth processes. Journal of Applied Probability 49 (2012), no. 2, 351--363. doi:10.1239/jap/1339878791. http://projecteuclid.org/euclid.jap/1339878791.


Export citation

References

  • Adler, R. J. and Taylor, J. E. (2007). Random Fields and Geometry. Springer, New York.
  • Azaïs, J.-M. and Wschebor, M. (2009). Level Sets and Extrema of Random Processes and Fields. John Wiley, Hoboken, NJ.
  • Baccelli, F. and Brémaud, P. (1994). Elements of Queueing Theory. Springer, Berlin.
  • Bar-David, I. and Nemirovsky, A. (1972). Level crossings of nondifferentiable shot processes. IEEE Trans. Inf. Theory 18, 27–34.
  • Borovkov, K. and Bebbington, M. S. (2003). A stochastic two-node stress transfer model reproducing Omori's law. Pure Appl. Geophys. 160, 1429–1445.
  • Borovkov, K. and Last, G. (2008). On level crossings for a general class of piecewise-deterministic Markov processes. Adv. Appl. Prob. 40, 815–834.
  • Borovkov, K. and Vere-Jones, D. (2000). Explicit formulae for stationary distributions of stress release processes. J. Appl. Prob. 37, 315–321.
  • Hartman, P. (2002). Ordinary Differential Equations, 2nd edn. SIAM, Philadelphia, PA.
  • Kallenberg, O. (2002). Foundations of Modern Probability, 2nd edn. Springer, New York.
  • Leadbetter, M. R. and Spaniolo, G. V. (2004). Reflections on Rice's formulae for level crossings–-history, extensions and use. Austral. N. Z. J. Statist. 46, 173–180.
  • Rice, S. O. (1944). Mathematical analysis of random noise. Bell System Tech. J. 24, 282–332.
  • Rychlik, I. (2000). On some reliability applications of Rice's formula for the intensity of level crossings. Extremes 3, 331–348.
  • Zähle, U. (1984). A general Rice formula, Palm measures, and horizontal-window conditioning for random fields. Stoch. Process. Appl. 17, 265-283.